[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 34.204.176.125. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
November 18, 1974

Propranolol and Hyperthyroidism: Reversal of Upper Motor Neuron Signs

Author Affiliations

From the Division of Endocrinology and Metabolism, departments of medicine (Drs. Rothberg and Levey) and neurology (Drs. Shebert and Daroff), University of Miami School of Medicine, Miami, Fla. Dr. Levey is an Investigator of the Howard Hughes Medical Institute.

JAMA. 1974;230(7):1017. doi:10.1001/jama.1974.03240070051031
Abstract

UPPER motor neuron signs of weakness, spasticity, and hyperreflexia are infrequent complications of hyperthyroidism.1 This article describes a patient with these signs, which improved dramatically and promptly after institution of propranolol hydrochloride therapy.

Report of a Case  A 53-year-old man was hospitalized because of a seven-week history of progressive weakness of both lower extremities, resulting in inability to walk. He denied bowel or bladder difficulties, back pain, dysphagia, or dysarthria. In 1970 he had been treated with 8 millicuries of sodium iodide I 131 for hyperthyroidism, but did not return for follow-up evaluation.Physical examination revealed a thin and cooperative man who was somewhat confused and unable to provide a clear history. The pulse rate was 120 beats per minute and regular, blood pressure was 110/70 mm Hg, and the skin was warm and moist. The thyroid gland was not palpable. He had stigmata of thyroid eye disease consisting

×